Minnesota, 2018Winter Weather and Cold in Minnesota, December 31, 2018
December 31, 2018 · NWS FSD · 16 events in 8 counties and zones
S. closed low aloft and into confluent flow aloft across the Northern Plains, light wintry precipitation developed on December 31.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a shortwave disturbance rotated around a large southwest U.S. closed low aloft and into confluent flow aloft across the Northern Plains, light wintry precipitation developed on December 31. An arctic front surged southward early in the day with winds increasing to a gusty 30 to 45 mph, creating areas of blowing snow and visibility less than a half mile at times, as well as dangerously cold wind chills by late afternoon and evening of December 31.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 31, 5:37 AM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Dec 31, 5:37 AM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
537 AM CST Mon Dec 31 2018
.SHORT TERM...(Today and Tonight)
Issued at 250 AM CST Mon Dec 31 2018
As of 08Z, cold front extends from Tracy MN to Sioux Falls to
Springfield SD. As the cold air works into the region behind the
front, the column cools to support ice. Could see some patchy
freezing drizzle ahead of the front, but greatest concern today is
the snow and gusty northerly winds. 925 hpa winds of 30-40 knots at
coupled with cold air advection will create gusty conditions slightly
shy of wind advisory criteria. Will continue winter weather advisory
for the highway 14 corridor, where snowfall amounts will total 2" or
greater. These amounts, along with an already slick surface from
the freezing rain Sunday night will create difficult travel
conditions today. Further to the south, snow amounts will be less-
generally around an inch or less, so will not highlight with a
headline at this point. With that said, conditions will be
challenging for brief periods as the snow falls in the strong winds.
Strong winds will gradually subside through the overnight, but with
the arctic airmass wind chills will fall to 20 to 35 below F. Did not
change areal extent of wind chill advisory at this point, but would
not be surprised if a handful of counties in northwest Iowa need to
be added to the advisory.
.LONG TERM...(Tuesday through Sunday)
Issued at 250 AM CST Mon Dec 31 2018
The first day of 2019 will be cold! With 925 hpa temperatures in
the upper teens below zero with weak winds and fresh snow cover,
will be a struggle to warm much above zero. Temperatures will
moderate and warm through the remainder of the work week. On
Saturday, a cold front works through the region cooling conditions
off a bit for the weekend.
Models are hinting at a system in the beginning of next week. Right
now, the ECMWF is 12-18 hours faster than the GFS. The current
trajectory suggests this system will track across the Central and
Northern Plains, potentially brings another shot of precipitation to
the region.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 526 AM CST Mon Dec 31 2018
MVFR to IFR ceilings are expected across the area today behind a
strong cold front moving through the region. Will see a band of
light snow move through the area reducing visibility in the gusty
winds. Visibilities should improve this evening as snow ends and
winds slowly decrease. Have gone with amendments not scheduled at
KHON with visibility missing.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from 6 PM this evening to noon CST Tuesday
for SDZ038>040-050-052>070.
Winter Weather Advisory until 6 PM CST this evening for
SDZ038>040-052-057.
MN...Wind Chill Advisory from 6 PM this evening to noon CST Tuesday
for MNZ071-072-080-081-089-090-097-098.
Winter Weather Advisory until 6 PM CST this evening for MNZ071-
072.
IA...Wind Chill Advisory from 6 PM this evening to noon CST Tuesday
for IAZ001-002.
NE...None.
&&
SHORT TERM...BT
LONG TERM...BT
AVIATION...BTHazardous weather outlook, Dec 31, 3:23 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
323 AM CST Mon Dec 31 2018
MNZ071-072-SDZ038>040-052-057-010930-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Brule-
323 AM CST Mon Dec 31 2018
This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, and
south central South Dakota.
.DAY ONE...Today and Tonight
Snow will spread across the area this morning and decrease from
mid to late afternoon. Along with the snow will come strong
northwest winds gusting to around 35 mph which will occasionally
reduce the visibility to a half a mile. Brief whiteouts in open
areas during the strongest gusts will be possible.
This system will also bring very cold temperatures. Wind chill
values will fall to around 20 below zero early this evening, then
fall to as cold as 30 below zero late tonight and early New Year's
Day morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-002-MNZ080-081-089-090-097-098-SDZ050-053>056-058>070-
010930-
Lyon IA-Osceola-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Gregory-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-
323 AM CST Mon Dec 31 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
A light wintry mix of precipitation will be possible through mid
to late morning, before the threat changes to snow. This may cause
a very light glaze of ice before the snow begins. The threat for
snow will linger into the evening with around an inch of
accumulation possible. With northwest winds expected to gust to
around 35 mph at times, visibilities will likely be reduced below
a mile at times in blowing and falling snow.
This system will also bring very cold temperatures. Wind chill
values will fall to around 15 below zero early this evening, then
fall to as cold as 25 below zero late tonight and early New
Year's Day morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ071-010930-
Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
323 AM CST Mon Dec 31 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.
.DAY ONE...Today and Tonight
A light wintry mix of precipitation will be possible late this
morning through mid afternoon, before the threat changes to snow.
This may cause a very light glaze of ice before the snow begins.
The threat for snow will linger through about midnight with less
than an inch of accumulation possible. With northwest winds
expected to gust to around 35 mph at times, visibilities will
likely be reduced below a mile at times in blowing and falling
snow.
This system will also bring very cold temperatures. Wind chill
values will fall to around 5 below zero early this evening, then
fall to as cold as 15 to 20 below zero late tonight and early New
Year's Day morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Lyon
- When
- December 31, 9:00 AM CST to 6:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- AWOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snow accumulated to 1 to 2 inches, and while winds gusted as high as 42 mph at Marshall and 38 mph at Tracy, periods of blowing snow with visibility of one-half mile or less occurred between 1000-1800CST. Travel was not recommended, especially along State Highway 19 due to near whiteout conditions.
Winter Weather, Lincoln
- When
- December 31, 9:00 AM CST to 6:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snow accumulated to 1 to 2 inches, and while winds gusted as high as 42 mph at Marshall, 40 mph at Flandreau and 38 mph at Tracy, periods of blowing snow with visibility of one-half mile or less occurred between 1000-1800CST. Travel was not recommended, especially along U.S. Highways 14 and 75 as well as State Highway 19 due to near whiteout conditions.
Winter Weather, Pipestone
- When
- December 31, 9:00 AM CST to 6:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- AWOS
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snow accumulated to 1 to 2 inches, and while winds gusted as high as 40 mph at Flandreau and 42 mph at Marshall, periods of blowing snow with visibility of one-half mile or less occurred between 1000-1800CST.
Winter Weather, Murray
- When
- December 31, 9:00 AM CST to 6:00 PM CST
- Where
- Murray forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Snow accumulated to 1 to 2 inches, and while winds gusted as high as 42 mph at Marshall and Worthington, periods of blowing snow with visibility of one-half mile or less occurred between 1000-1800CST.
Winter Weather, Cottonwood
- When
- December 31, 9:00 AM CST to 6:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- AWOS
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Snow accumulated to 1 to 2 inches, and while winds gusted as high as 42 mph at Marshall and Worthington and 40 mph near Jeffers, periods of blowing snow with visibility of one-half mile or less occurred between 1000-1800CST.
Winter Weather, Rock
- When
- December 31, 10:00 AM CST to 6:00 PM CST
- Where
- Rock forecast zone
- Reported by
- AWOS
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Snow accumulated to around 1 inch, and while winds gusted as high as 42 mph near Beaver Creek and 40 mph at Luverne, periods of blowing snow with visibility of one-half mile or less occurred between 1000-1800CST.
Winter Weather, Nobles
- When
- December 31, 11:00 AM CST to 6:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Snow accumulated to around 1 inch, and while winds gusted as high as 42 mph at Worthington, periods of blowing snow with visibility of one-half mile or less occurred between 1200-1800CST.
Winter Weather, Jackson
- When
- December 31, 11:00 AM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Snow accumulated to around 1 inch, and while winds gusted as high as 42 mph at Jackson, periods of blowing snow with visibility of one-half mile or less occurred between 1200-1800CST.
Cold/Wind Chill, Lincoln
- When
- December 31, 6:00 PM CST to 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
After around an inch of snowfall, winds increased to 35 to 45 mph as temperatures plummeted, taking wind chill values as low as -32 south of Hendricks during the evening hours.
Cold/Wind Chill, Lyon
- When
- December 31, 6:00 PM CST to 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- AWOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
After around an inch of snowfall, winds increased to 35 to 45 mph as temperatures plummeted, taking wind chill values as low as -35 at Marshall and -31 at Tracy during the evening hours.
Cold/Wind Chill, Pipestone
- When
- December 31, 6:00 PM CST to 11:59 PM CST
- Where
- Pipestone forecast zone
- Reported by
- AWOS
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
After around an inch of snowfall, winds increased to 35 to 45 mph as temperatures plummeted, taking wind chill values as low as -27 at Pipestone during the evening hours.
Cold/Wind Chill, Murray
- When
- December 31, 6:00 PM CST to 11:59 PM CST
- Where
- Murray forecast zone
- Reported by
- ASOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
After around an inch of snowfall, winds increased to 35 to 45 mph as temperatures plummeted, taking wind chill values as low as -32 at Slayton during the evening hours.
Cold/Wind Chill, Cottonwood
- When
- December 31, 6:00 PM CST to 11:59 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- AWOS
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
After around an inch of snowfall, winds increased to 35 to 45 mph as temperatures plummeted, taking wind chill values as low as -35 at Windom during the evening hours.
Cold/Wind Chill, Nobles
- When
- December 31, 6:00 PM CST to 11:59 PM CST
- Where
- Nobles forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
After an inch or less of snowfall, winds increased to 35 to 45 mph as temperatures plummeted, taking wind chill values as low as -32 at Worthington during the evening hours.
Cold/Wind Chill, Rock
- When
- December 31, 6:00 PM CST to 11:59 PM CST
- Where
- Rock forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
After an inch or less of snowfall, winds increased to 35 to 45 mph as temperatures plummeted, taking wind chill values as low as -22 near Beaver Creek during the evening hours.
Cold/Wind Chill, Jackson
- When
- December 31, 7:00 PM CST to 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
After less than an inch of snowfall, winds increased to 35 to 45 mph as temperatures plummeted, taking wind chill values as low as -29 at Jackson during the evening hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, December 31, 20181 death · 2 injured · 26 events
- Strong Wind in California, December 31, 20181 death · $15,000 · 10 events
- Flood and Damaging Winds in Kentucky, December 31, 20181 death · $10,000 · 53 kt wind · 7 events
- Flooding in Indiana, December 31, 20181 death · $2,000 · 2 events
- Tornado and Flooding in Kentucky, December 31, 2018$185,000 · EF1 · 13 events
- Tornado and Damaging Winds in Indiana, December 31, 2018$65,000 · EF1 · 3 events
- Strong Wind in Ohio, December 31, 2018$131,000 · 7 events
- Flash Flood and Damaging Winds in Tennessee, December 31, 2018$63,000 · 56 kt wind · 21 events
- Winter Weather and Cold in South Dakota, December 31, 201846 events
- Tornado in Indiana, December 31, 2018$20,000 · EF1 · 1 event
- Extreme Cold in Minnesota, December 31, 201824 events
- Extreme Cold in North Dakota, December 31, 201818 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805092, 805093, 805094, 805095, 805096, 805097, 805098, 805099, 804988, 804989, 804990, 804991, 804992, 804994, 804995, 804993.